Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Pueblo, CO

May 3, 2024Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 3, 2024, 2:42 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 2:42 PM MDT (20:42 UTC)
Expired
May 3, 2024, 3:04 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS55 KPUB 032042
SVRPUB
COC011-061-099-032130-
/O.NEW.KPUB.SV.W.0001.240503T2042Z-240503T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
242 PM MDT Fri May 3 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  South central Kiowa County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 330 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located near Hasty, or 23
  miles west of Lamar, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir,
  Queens Reservoir, and John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 10304 3818 10313 3847 10286 3829 10260
TIME...MOT...LOC 2042Z 227DEG 14KT 3817 10303 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
2 follow-up statements
875 
WWUS55 KPUB 032057
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
257 PM MDT Fri May 3 2024

COC099-032107-
/O.CAN.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/
Prowers CO-
257 PM MDT Fri May 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266
TIME...MOT...LOC 2057Z 227DEG 14KT 3821 10298 

$$

COC011-061-032130-
/O.CON.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/
Kiowa CO-Bent CO-
257 PM MDT Fri May 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL KIOWA AND NORTH CENTRAL BENT COUNTIES...

At 257 PM MDT, a severe thunderstorm was located 7 miles north of
Hasty, or 21 miles northwest of Lamar, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Neeoshe Reservoir, Neegronda Reservoir, and Sweetwater Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266
TIME...MOT...LOC 2057Z 227DEG 14KT 3821 10298 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
847 
WWUS55 KPUB 032104
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
304 PM MDT Fri May 3 2024

COC011-061-032114-
/O.CAN.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/
Kiowa CO-Bent CO-
304 PM MDT Fri May 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIOWA AND NORTH
CENTRAL BENT COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266
TIME...MOT...LOC 2102Z 227DEG 14KT 3823 10295 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:48 AM MDT, 2 hours 54 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms across the Plains today with one or two strong to severe storms possible, generally north and east of a line from La Junta to Kim.
  • Critical Fire Weather conditions continue across the San Luis Valley today.
  • Strong and gusty winds for much of the area Sunday and Monday.
  • Critical fire weather conditions will likely return to portions of the area starting Monday.
Area forecast discussion, May 3, 11:48 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT Fri May 3 2024

.KEY MESSAGES...

- Isolated to scattered thunderstorms across the Plains today
  with one or two strong to severe storms possible, generally
  north and east of a line from La Junta to Kim.

- Critical Fire Weather conditions continue across the San Luis
  Valley today.

- Strong and gusty winds for much of the area Sunday and Monday.

- Critical fire weather conditions will likely return to
  portions of the area starting Monday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 341 AM MDT Fri May 3 2024

Current water vapor imagery and upper air analysis has moderate west to
southwest flow aloft across the Rockies, with another short wave trough
translating through the faster flow across the Intermountain West at this
time. Regional radars and satellite imagery indicating mid and high level
clouds streaming across the Rockies, with a few waa showers lifting out
across the eastern I-70 Corridor into northern portions of Kiowa County
at this time.

Latest model data supports increasing southwest flow aloft through the
day today, as the embedded wave across the Intermountain West continues
into the Northern Rockies. This will lead to lee troughing developing
and deepening across the southeast Plains through the afternoon, with
breezy south to Southeast low level winds advecting low level moisture
into southeast Colorado, with dew pts in the mid 40s to lower 50s
supporting CAPE of 1000-1500 j/kg this afternoon, generally north and
east of a La Junta to Kim line. Bulk shears of 30-40kts will be present
across the southeast Plains this afternoon, and with steep lapse rates
and convergence along the expected advancing dry line, could see one
or two strong to severe storms producing strong outflow winds up to 60 mph
and half dollar sized hail across the southeast Plains this afternoon.
Latest HREF paintball data indicates a few helicity swaths developing
from 2 pm to 8 pm across the plains, with storms possibly congealing into
a large convective cluster associated with the passing waves cold front
pushing south across eastern Colorado through the evening.

West of the dryline, breezy west to southwest winds can be expected this
afternoon, with critical fire weather conditions expected across the San
Luis Valley into portions of the Southern I-25 Corridor, with current
fuel status supporting the Red Flag Warning for the San Luis Valley
from 11 AM to 8 PM. Passing cold front brings gusty northerly winds
of 25 to 45 mph across the plains this evening, with a low chance of
of an isolated shower across the Palmer Dvd and Raton Mesa into the
late evening. Clearing skies through the overnight hours could also
bring some patchy frost to areas along the Palmer Dvd early Saturday
morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 341 AM MDT Fri May 3 2024

Saturday...The area will be under weaker flow aloft as another
Pacific low system pushes onshore across northern CA. The frontal
passage Friday evening will swing surface winds around to an
easterly direction Sat morning, pushing remnant moisture back
towards the higher terrain. This will fuel afternoon and evening
showers and thunderstorms, with more activity expected across the
mts and immediate adjacent plains, and SPC has the entire forecast
area under a General Thunder area. Plan on high temps in the 60s for
most locations.

Sunday and Monday...Ensembles still indicate that the most likely
track of this next system will be across the Great Basin on Sunday,
then ejecting to the northeast across northern UT, WY and MT Sunday
night through Monday. The system strengthens considerably, and
reaches eastern MT by early Tue morning. This track is expected to
produce strong southerly winds across the forecast area on Sunday,
then strong west winds on Monday. Sunday looks like it will be the
warmest day of the extended period with the strong southerly flow,
and humidity levels are forecast to remain elevated enough that a
fire weather highlight should not be needed. However, on Monday the
strong westerly flow should force humidity levels downward, and
critical fire weather conditions will make a return. As for
precipitation chances, Sunday starts with some lingering isolated
showers near the Kansas border, but by the afternoon activity kicks
up across the higher terrain, with the best chances along the
Continental Divide where 2 to 4 inches of new snow for the peaks
will be possible. By Monday, with the westerly flow, the best
chances for any shower activity will be the central mts, spreading
to the Pikes Peak region and Palmer Divide. Look for highs on Sun in
the 60s to around 70F for the high valleys, and 70s to around 80F
for the plains. On Mon, temps will only climb into the 50s for the
high valleys, and 60s to mid 70s for the plains.

Tuesday and Wednesday...The upper low will slowly cross ND on Tue,
pushing into MN late Wed. Strong westerly flow is expected to
continue across the forecast area both days, with isolated showers
mainly restricted to the central mts. Fire weather highlight are
anticipated for portions of the area both days, as temps warm into
the mid 50s to lower 60s for the high valleys, and mid 60s to near
80F for the plains.

Thursday...A shortwave rotating around the northern low will push a
cold front south into CO Wed evening, setting the stage for cooler
temps for the forecast area as well as isolated to scattered
convection chances returning to the eastern plains. Moore

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1147 AM MDT Fri May 3 2024

VFR conditions are expected to prevail for KALS and KPUB, and mostly
for KCOS, throughout the forecast period. There will be some lower
decks moving in later which will reduce CIGs to MVFR criteria during
the morning hours from approximately 11 to 13Z. CIGs will should
remain elevated enough to be above MVFR criteria for KPUB from 13 to
15Z. FROPA will occur for KCOS around 01Z and KPUB around 02Z, which
will result in a windshift with gusty NE'ly winds thereafter, with
gusts close to 40 kts at both terminals. Winds will be synoptically
influenced at all terminals. There is very low confidence (less than
10 percent) of SHRA or possibly TSRA to be in the vicinity of KCOS
and KPUB right around the time of FROPA, although due to the lack of
confidence, this was left out of the TAF. -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...MW
LONG TERM...MOORE
AVIATION...STEWARD
Hazardous weather outlook, May 3, 11:51 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Fri May 3 2024

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Fri May 3 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms can be expected across the
southeast plains this afternoon and evening. One or two storms,
generally north and east of a La Junta to Kim line, could become
severe, producing gusty winds of up to 60 mph and large hail up to
the size of half dollars.

Gusty winds and low afternoon humidity levels will develop
critical fire weather conditions across the San Luis Valley once
again this afternoon and early evening. Please avoid all outdoor
activities that could start a fire.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms will continue to
be possible across the higher terrain and immediate adjacent
plains on Saturday, then will be more restricted to the
Continental Divide starting Sunday.

Accumulating snow will be possible across the higher peaks of the
Continental Divide Sunday night through Monday, with 2 to 4
inches of new snow forecast.

High fire danger will likely return to portions of the area
starting Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/31

In the hours before

Special weather statement, May 3, 1:53 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Fri May 3 2024

COZ097-032015-
Las Animas Vicinity/Bent County CO-
153 PM MDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BENT COUNTY THROUGH 215
PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Animas, Hasty, John Martin Reservoir, Fort Lyon, and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3793 10322 3802 10334 3824 10307 3802 10288
TIME...MOT...LOC 1952Z 236DEG 19KT 3799 10325

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, May 3, 2:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Fri May 3 2024

COZ095-097-032045-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
218 PM MDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA AND
NORTHEASTERN BENT COUNTIES THROUGH 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 23 miles east of North La Junta, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hasty, McClave, John Martin Reservoir, Fort Lyon, and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 10306 3810 10322 3833 10292 3813 10275
TIME...MOT...LOC 2018Z 230DEG 21KT 3810 10313

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, May 3, 2:38 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT Fri May 3 2024

COZ095-097-098-032115-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
238 PM MDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES THROUGH 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 24 miles west of Lamar, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3807 10304 3815 10313 3842 10288 3822 10274
TIME...MOT...LOC 2038Z 223DEG 16KT 3816 10305

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:31 PM MDTFrost AdvisoryPUBEl Paso19 hr
May 3, 1:53 PM MDTSpecial Weather StatementPUBBent22 min
May 3, 2:18 PM MDTSpecial Weather StatementPUBBent27 min
May 3, 2:38 PM MDTSpecial Weather StatementPUBKiowa37 min
May 3, 2:44 PM MDTSpecial Weather StatementPUBBent31 min
May 3, 3:22 PM MDTSpecial Weather StatementPUBKiowa23 min
May 3, 3:30 PM MDTSpecial Weather StatementPUB30 min
May 3, 3:34 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers26 min
May 3, 3:56 PM MDTSevere Thunderstorm WarningPUBKiowa34 min
May 3, 4:12 PM MDTSpecial Weather StatementPUBBaca48 min
May 3, 4:24 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa51 min
May 3, 4:38 PM MDTSevere Thunderstorm WarningPUBKiowa55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.